Maryland, 2020

Damaging Winds in Maryland, August 25, 2020

August 25, 2020 · NWS PHI · 6 events in 3 counties and zones

A strong cold front along with a mid-level shortwave trough approached the mid-Atlantic on August 25. Ahead of the disturbances, wind shear increased significantly and surface temperatures warmed, increasing instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front along with a mid-level shortwave trough approached the mid-Atlantic on August 25. Ahead of the disturbances, wind shear increased significantly and surface temperatures warmed, increasing instability. While some ingredients were in place for a major severe weather event, an offset in timing between the shortwave and the front, combined with greater than expected mid-level dry air, caused storms to generally struggle to develop over the mid-Atlantic. Greater storm coverage was found in more favorable environments over both New England and the Ohio Valley. However, the environment over the mid-Atlantic was still highly favorable for damaging winds, so the few storms that did develop produced some instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 25, 3:33 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 25, 3:33 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
433 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A cold front is forecast to move through the region late this
evening and into the overnight before stalling across the southern
Mid-Atlantic. By Wednesday night the front will begin to retreat
northward as a warm front as a wave of low pressure rides along the
boundary across southern New England. The front will remain situated
across the region through the weekend, before a stronger surface low
and cold front move eastward from the Great Lakes, picking up the
remnants of Hurricane Laura in the process.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 430 PM...
At 250 mb a subtropical jet was noted around KWAL with another ~90
kt speed max located over western Ontario. The subtropical jet is
forecast to re-orient and center over the NC/ VA border. This would
place the DELMARVA in a Left Front Quadrant (LFQ) or under upper
level divergence. The northern stream jet is forecast to propagate
east through the base of the trough axis and center over northern
NJ. This would place central and southern NJ in a Right Rear
Quadrant (RRQ), or upper level divergence. The jet structure isn't
completely coupled, but some interaction appears likely. At 500 mb
strong height falls are occurring over central Quebec (~100 m) with
mostly weak height falls across central NJ (~30 m). The overall idea
is for this wave to continue to amplify as it digs southeast. The
primary DCVA will be located over New England, and the northern Mid-
Atlantic States. At 700 mb a weak wave was noted across the Great
Lakes region and is forecast to continue to dive southeast towards
WV and VA. Overall this wave feature appears to track too far south
and west of the region to affect our area.

Earlier this morning there was some precipitation that tried to move
into the region from the west, but quickly fell apart. This has
allowed for the entire CWA to be under mostly full sun for the
entire day. As a result the entire area has destabilized, with the
greatest destabilization being across the DELMARVA with ML CAPE
values around 2000 J/kg. A surface cold front is currently located
across west/central NY into western PA and is heading southeast. The
orientation of the cold front will slowly transition from SW/NE to
more of a W/E orientation. Forecast soundings continue to advertise
mostly unidirectional tropospheric flow with effective bulk shear
values around 25 kts. The latest 18z KWAL sounding was slightly
different than initially expected with a descent amount of dry air
in the 300/500 MB layer. Lapse rates in the 500 to 700 mb layer were
around 6.6 degrees C though, with DCAPE values around 1000 J/kg.

The general idea is for convection currently in central PA to
continue to head southeast towards MD and the DELMARVA. The anvil
storm relative flow vectors with these storms is easterly, and this
can clearly be seen on visible. As the anvil debris continues to
spread east, cold pool reinforcement and amalgamations appear
likely. This means the convection will likely continue to take on a
more linear appearance. On the north side of this convection
updrafts have struggled to remain sustained as dry air
entrainment is likely contributing to this (a cell just east of
State College, PA just produced an orphan anvil). Towards the
PA, NJ, NY border convection has initiated, but for the moment
looks in check as dry air in the mid-levels is likely limiting
updraft strength. As the convection heads southeast the amount
of dry air will decrease, but anvil debris will increase.
Overall, this appears the area to watch as of current.

Once the precipitation passes to our east, the sky will begin to
clear for the overnight period.

Low temperatures are forecast to be mostly in the 60s, with some
readings in the upper 50s in the Poconos and in far northern New
Jersey.

A gusty west wind should become northwest this evening before
diminishing overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Dry air is expected to build down from the Great Lakes for
Wednesday. We are anticipating a mostly sunny sky.

Dew point readings are forecast to drop into the 50s in much of our
region, so it will be noticeably less humid. Highs should range from
the 70s up north to the lower and middle 80s elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Looking into the long term, I see a busy pattern painted in the
portrait, especially with growing confidence that Hurricane Laura's
remnants will move near or over our region. As we are quite
accustomed to by now, a quasi-stationary front will meander across
the region through the weekend, before a stronger surface low and
cold front traverse the region Saturday and Saturday night,
bringing more tranquil weather for Sunday and Monday.

The cold front that will stall south of our region Wednesday will
slowly begin to work its way back northward by Wednesday night into
Thursday ahead of a rather feisty shortwave trough. Another round of
showers and thunderstorms looks likely for Thursday evening and
overnight as this shortwave pivots eastward out of the Great Lakes
and into the Northeast. The best forcing looks to be north of our
region into New York, but would not be surprised to see some form of
MCS or two dive southward given pattern recognition of this
northwest flow regime with a strong northwest upper-level jet.
Better chances across the northern half of the CWA from the I-76/AC
Expressway northward. Forecast CAPE values from 1000 to 2000 J/kg
and modest shear suggest a severe threat can't be entirely ruled
out. SPC has a rather large Slight-Risk area, which encompasses the
northern half of our area from Philly to points north. Otherwise,
highs will be in the low 90s across the region.

Friday looks a little quieter as the front pushes south, but once
again hangs somewhere over Delmarva, firing a few afternoon showers
and thunderstorms. A lower severe risk with the lack of a
substantial shortwave trough. Highs in the upper 80s to near 90.

A much stronger northern-stream shortwave will dig out of southern
Canada into the Great Lakes Saturday as a surface low begins to
deepen across Ontario. A cold front trailing this low will be the
main weather story for this weekend as it picks up the remnants of
Hurricane Laura. Considerable uncertainty remains into what effects
Laura will have on our weather Saturday, but it is becoming
increasingly likely that we will at least see moderate to heavy rain
ahead of this front in the form of pretty widespread showers and
thunderstorms. It is too early to talk about rainfall amounts at
this time but there may be some flash flood potential if several
inches of rainfall does occur across the already saturated portions
of southeastern PA. A big question remains as to whether Laura will
have transitioned to extratropical or still maintain enough tropical
characteristics to be defined as a tropical storm or depression by
this time. Regardless, this is not a tropical cyclone making
landfall in our region, and should not bring the wind threat of
Isaias earlier this summer. Definitely something to watch, but lose
sleep over at this time.

Sunday and Monday look quieter behind the front, with seasonable
highs in the low 80s. Rain returns by Tuesday as another surface low
moves eastward towards the region.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Into this evening...Mainly VFR. However, scattered showers and
thunderstorms are expected. The thunderstorms will be accompanied by
locally strong wind gusts and heavy rain. West wind 10 to 15 knots
with gusts around 20 knots. High confidence on the overall pattern,
but low confidence on the exact placement and timing of any
precipitation.

Overnight...VFR. Northwest wind 5 to 10 knots. High confidence.

Wednesday...VFR. Northwest wind around 10 knots with gusts of 15 to
20 knots. High confidence.

.Outlook...
Wednesday night...Mostly VFR with a slight chance for a shower or
thunderstorm. Southwest winds from 5 to 10 knots. Moderate
confidence.

Thursday...Prevailing VFR with scattered showers and thunderstorms
and associated restrictions into the afternoon, mostly at PNE, RDG,
and TTN. Southwesterly winds from 10 to 15 knots. Moderate
confidence.

Friday...Prevailing VFR with afternoon showers and thunderstorms
once again. West-southwesterly winds from 5 to 10 knots with a few
gusts to 15 knots. Moderate confidence.

Saturday...MVFR restrictions or lower with widespread showers and
thunderstorms as a cold front and the remnants of Laura move across
the region. Southwesterly winds from 10 to 15 knots, with stronger
winds and gusts to the south, though this will depend on what
Laura's remnants end up doing. Low confidence.

Sunday... VFR conditions return with northwesterly winds from 5 to
10 knots with gusts from 15 to 20 knots. Moderate confidence.

&&

.MARINE...
A cold front approaching from the northwest will pass across the
coastal waters of New Jersey and Delaware this evening. It will be
accompanied by scattered showers and thunderstorms.

A west southwest wind 10 to 15 knots with gusts up to 20 knots is
forecast to become northwest this evening. Stronger wind gusts are
possible with any thunderstorms. The wind is anticipated to become
southwest around 10 knots on Wednesday afternoon.

Wave heights on our ocean waters are expected to range from 2 to 4
feet. Waves on Delaware Bay should be 2 feet or less.

Outlook...

Wednesday night through Sunday...Generally sub-advisory conditions
are expected through this time, however southwest winds may gust
near to just above 20 knots both Thursday and Saturday afternoon. A
few northwest gusts to near 20 knots will be possible Sunday in the
wake of a cold front. Showers and thunderstorms off an on through
the period may result in locally stronger winds and wind gusts. Seas
generally from 2 to 4 feet.

Rip currents...

A moderate risk for the development of dangerous rip currents is
expected to continue into this evening for the New Jersey shore.
There is a low risk at the Delaware Beaches. Breaking waves should
be 2 to 3 feet in New Jersey, and 1 to 2 feet in Delaware. The wind
is anticipated to remain out of the southwest 10 to 15 MPH and there
is a chance of showers and thunderstorms.

There is a low risk for the development of dangerous rip currents
along the coasts of New Jersey and Delaware on Wednesday. Breaking
waves should be 1 to 2 feet with a northwest wind 10 to 15 MPH,
becoming southwest to south in the afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...Haines/Iovino
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino
Marine...Davis/Iovino
Hazardous weather outlook, Aug 25, 2:38 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
338 PM EDT Tue Aug 25 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-261945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
338 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ014-024>026-261945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
338 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-261945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
338 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 25, 3:43 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
443 PM EDT Tue Aug 25 2020

NJZ001-252130-
Sussex-
443 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...

At 443 PM EDT, a strong thunderstorm was located over Millrift, or
over Matamoras, moving southeast at 50 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montague, Hamburg, Sussex, Highland Lake, Vernon Valley and High
Point.

LAT...LON 4120 7437 4109 7450 4124 7471 4130 7481
      4131 7479 4132 7479 4132 7477 4135 7475
      4135 7472 4136 7469
TIME...MOT...LOC 2043Z 306DEG 42KT 4139 7474

NC
Local storm report, Aug 25, 4:02 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     HIGH POINT              41.32N 74.66W
08/25/2020  M61 MPH          SUSSEX             NJ   MESONET

            HIGH POINT MONUMENT.

&&

SFJ
Local storm report, Aug 25, 4:57 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
557 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     NEW CASTLE AIRPORT (KIL 39.68N 75.61W
08/25/2020  M45 MPH          NEW CASTLE         DE   ASOS

&&

SFJ

The radar

The Dover AFB radar (KDOX), 98 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
August 25, 5:04 PM EST
Where
Cecil County, 0.39 mi SSE of Leslie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.615, -75.948

A tree and wires were downed at North East Rd and Nazarene Camp Rd. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 25, 5:05 PM EST
Where
Cecil County, 0.53 mi E of North East
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
39.600, -75.940

Multiple reports of downed trees and wires across North East. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 25, 5:10 PM EST
Where
Cecil County, 0.53 mi W of Bacon Hill
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -75.910

Thunderstorm Wind, Cecil

When
August 25, 5:13 PM EST
Where
Cecil County, 2.11 mi SE of Bacon Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.580, -75.870

An 80 foot Walnut Tree was uprooted in Elkmore. Pea size hail was also reported. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
August 25, 7:25 PM EST
Where
Queen Anne'S County, 1.75 mi WSW of Bryantown
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.920, -76.200

Thunderstorm Wind, Caroline

When
August 25, 8:14 PM EST
Where
Caroline County, 0.88 mi NW of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.890, -75.830

A tree was reported blown down in Denton. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910006, 910008, 910060, 910009, 910061, 910010.